Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Jackson, KY

August 22, 20144 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 22, 2014, 8:05 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 8:05 PM EDT (00:05 UTC)
Expired
Aug 23, 2014, 2:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, KY, Johnson County, KY, Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:15 PM EDTFLASH FLOOD1 Sse Oil Springs, KYFLASH FLOODING OCCURRED IN OIL SPRINGS IN THE CAUDILL FORK AREA INCLUDING ONE HOME FLOODED BY UP TO TWO FEET OF WATER.
Aug 22, 8:21 PM EDTFLASH FLOODLancer, KYEIGHT INCHES TO ONE FOOT OF WATER FLOWING ACROSS A ROADWAY.
Aug 22, 8:21 PM EDTFLASH FLOODPrestonsburg, KYREPORTS OF CARS STRANDED IN THE CITY OF PRESTONSBURG.
Aug 22, 8:30 PM EDTFLASH FLOOD5 Ssw Paintsville, KYSEVERE FLOOD DAMAGE IN THE KY 1750 AREA WITH THE ROAD BEING IMPASSABLE.
Aug 22, 8:40 PM EDTFLASH FLOOD1 N Prestonsburg, KYFLOOD WATER WAS REPORTED TO HAVE ENTERED HOMES AND VEHICLES ALONG SPRADLIN BRANCH.
Aug 22, 8:45 PM EDTFLASH FLOODWilliamsport, KYSEVERAL INCHES OF FLOWING WATER HAD MADE KY HWY 40 IMPASSABLE IN WILLIAMSPORT.
Aug 22, 8:57 PM EDTFLASH FLOODPrestonsburg, KYFLOODWATER HAS ENTERED HOMES IN THE MAYS BRANCH AREA. ALSO MAIN STREET AND NORTH LAKE DRIVE ARE CLOSED IN DOWNTOWN PRESTONSBURG.
Aug 22, 9:00 PM EDTFLASH FLOODPrestonsburg, KYREPORTS OF WATER OVER A FOOT DEEP RUNNING DOWN SEVERAL ROADS IN TOWN. CARS ARE HYDROPLANING AND UNABLE TO TRAVEL ROADS.
Aug 22, 9:05 PM EDTFLASH FLOOD1 E Bonanza, KYKY ROUTE 1427 WAS IMPASSABLE WITH SEVERAL FEET OF WATER FLOWING OVER THE ROADWAY. THE CREEKSIDE SUBDIVISION NEAR THE CONFLUENCE OF POTTS BRANCH AND ABBOTT CREEK WAS BEING EVACUATED DUE TO RISING WATER.
Aug 22, 9:20 PM EDTFLASH FLOOD1 N Lancer, KYTHE JENNY WILEY GOLF COURSE AT THE JENNY WILEY STATE PARK WAS REPORTED TO BE FLOODED.
Aug 22, 10:00 PM EDTFLASH FLOOD2 Nw Prestonsburg, KYENTIRE SLAB OF KENTUCKY HIGHWAY 1427 WASHED AWAY NEAR THE INTERSECTION OF SHORT BRANCH ON ABBOTT CREEK.
Aug 22, 10:00 PM EDTFLASH FLOOD2 Nw Prestonsburg, KYENTIRE SLAB OF KENTUCKY HIGHWAY 1428 WASHED AWAY NEAR THE INTERSECTION OF SHORT BRANCH ON ABBOTT CREEK.
Aug 22, 10:45 PM EDTFLASH FLOODWilliamsport, KYA SECTION OF A ROAD IN WILLIAMSPORT, FROM THE BOTTOM OF 2 MILE HILL TO THE MEADE ELEMENTARY SCHOOL, WAS COVERED BY FLOOD WATER THAT WAS FLOWING ACROSS THE ROAD.
Aug 22, 10:54 PM EDTFLOOD4 W Inez, KYREPORTED THAT KY 645 NEAR MARTIN COUNTY LINE PARTIALLY FLOODED FROM RUNOFF. ONE LANE IS BLOCKED. EXACT LOCATION IS UNKNOWN AT THIS TIME.
Aug 22, 11:12 PM EDTFLASH FLOODTomahawk, KYTWO AND A HALF FEET OF WATER WAS FLOWING OVER KY ROUTE 40 NEAR TOMAHAWK.
Aug 22, 11:15 PM EDTFLASH FLOOD2 Nw Prestonsburg, KY18 INCHES OF WATER WAS REPORTED TO HAVE BEEN FLOWING OVER AN APPROXIMATELY 100 FOOT SECTION OF KY HIGHWAY 1427...ABBOTT CREEK ROAD...ABOUT 2.8 MILES FROM US HIGHWAY 23. THE WATER HAD BEEN HIGHER THAN THIS EARLIER IN THE EVENING.
Aug 23, 12:00 AM EDTFLOOD2 Sw Auxier, KYHIGH WATER COVERED ALL FOUR LANES OF US 23.
Aug 23, 12:00 AM EDTFLASH FLOODWilliamsport, KYHIGH WATER WAS STILL FLOWING OVER KY HIGHWAY 40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WGUS53 KJKL 230005
FFWJKL
KYC071-115-159-195-230600-
/O.NEW.KJKL.FF.W.0030.140823T0005Z-140823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  MARTIN COUNTY IN NORTHEAST KENTUCKY...
  NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 200 AM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THESE THUNDERSTORMS ARE PRODUCING TWO INCH PER HOUR OR
  MORE RAINFALL RATES IN SOME AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BUT ARE NOT LIMITED TO...INEZ...PAINTSVILLE...PRESTONSBURG...      
  ALLEN...ALLEN CITY...ALPHORETTA...ALVIN...ANDY...                  
  ARKANSAS...AUXIER...BAKER...BAMMER...BARNETTS                      
  CREEK...BARNROCK...BAYS BRANCH...BEAUTY...BEAVER                   
  JUNCTION...BLAIR...BLUE RIVER...BOBBS...BONANZA...BOONS CAMP...    
  BRADBURY...BRAINARD...BUFFALO...CALF CREEK...CHANDLERVILLE...      
  CHESTNUT...CLIFF...COALPOINT AND EASTPOINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3752 8286 3789 8298 3789 8297 3798 8299
      3801 8294 3789 8264 3789 8260 3792 8261
      3796 8258 3796 8252 3787 8241 3783 8240
      3778 8232 3774 8232 3770 8230

$$

PELTON
2 follow-up statements
251 
WGUS73 KJKL 230430
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1230 AM EDT SAT AUG 23 2014

KYC071-115-159-195-230600-
/O.CON.KJKL.FF.W.0030.000000T0000Z-140823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KY-MARTIN KY-PIKE KY-FLOYD KY-
1230 AM EDT SAT AUG 23 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN FLOYD...NORTH
CENTRAL PIKE...MARTIN AND JOHNSON COUNTIES UNTIL 200 AM EDT...

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVING MOVED ACROSS THE 
WARNED AREA. ALTHOUGH RAINFALL HAS MOVED OUT OF THE WARNED 
AREA...DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 5 INCHES OF RAIN 
HAS FALLEN THIS EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...INEZ...PAINTSVILLE...PRESTONSBURG...ALLEN...ALLEN 
CITY...ALPHORETTA...ALVIN...ANDY...ARKANSAS...AUXIER...BAKER...
BAMMER...BARNETTS CREEK...BARNROCK...BAYS BRANCH...BEAUTY...
BEAVER JUNCTION...BLAIR...BLUE RIVER...BOBBS...BONANZA...BOONS 
CAMP...BRADBURY...BRAINARD...BUFFALO...CALF 
CREEK...CHANDLERVILLE...CHESTNUT...CLIFF AND COALPOINT.

THERE ARE MULTIPLE REPORTS OF EXTENSIVE FLASH FLOODING ONGOING IN 
THE CITY OF PRESTONSBURG IN NORTHERN FLOYD COUNTY. THERE ARE ALSO 
REPORTS OF WATER FLOWING OVER KY-40 NEAR WILLIAMSPORT IN JOHNSON 
COUNTY...MAKING THE ROAD IMPASSABLE...AS WELL AS WATER ACROSS KY-645 
IN MARTIN COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...INEZ...
PAINTSVILLE...PRESTONSBURG...ALLEN...ALLEN CITY...ALPHORETTA...
ALVIN...ANDY...ARKANSAS...AUXIER...BAKER...BAMMER...BARNETTS CREEK...
BARNROCK...BAYS BRANCH...BEAUTY...BEAVER JUNCTION...BLAIR...BLUE
RIVER...BOBBS...BONANZA...BOONS CAMP...BRADBURY...BRAINARD...
BUFFALO...CALF CREEK...CHANDLERVILLE...CHESTNUT...CLIFF AND
COALPOINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3752 8286 3789 8298 3789 8297 3798 8299
      3801 8294 3789 8264 3789 8260 3792 8261
      3796 8258 3796 8252 3787 8241 3783 8240
      3778 8232 3774 8232 3770 8230

$$

JMW
243 
WGUS73 KJKL 230554
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
154 AM EDT SAT AUG 23 2014

KYC071-115-159-195-230607-
/O.EXP.KJKL.FF.W.0030.000000T0000Z-140823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KY-MARTIN KY-PIKE KY-FLOYD KY-
154 AM EDT SAT AUG 23 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN FLOYD...
NORTH CENTRAL PIKE...MARTIN AND JOHNSON COUNTIES WILL BE ALLOWED TO
EXPIRE AT 200 AM EDT...

THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING IN EFFECT 
UNTIL 1030 AM EDT SATURDAY. ALTHOUGH HEAVY RAIN HAS ENDED ACROSS THE 
AREA...EXCESS RUNOFF WILL CONTINUE TO IMPACT AREAS THROUGH TOMORROW 
MORNING BEFORE CREEKS AND STREAMS FINALLY BEGIN TO RECEDE. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3752 8286 3789 8298 3789 8297 3798 8299
      3801 8294 3789 8264 3789 8260 3792 8261
      3796 8258 3796 8252 3787 8241 3783 8240
      3778 8232 3774 8232 3770 8230

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:36 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 22, 7:36 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
736 PM EDT FRI AUG 22 2014

.UPDATE...
ISSUED AT 735 PM EDT FRI AUG 22 2014

MADE A FEW ADJUSTMENTS TO THE FORECAST GRIDS FOR THE REMAINDER OF THE
OVERNIGHT PERIOD TO BETTER REPRESENT CURRENT CONDITIONS AND THE
LATEST MODEL DATA. THE CHANGES WERE MADE TO PRECIPITATION
PROBABILITIES...PRECIP AMOUNTS...AND WEATHER TYPE GRIDS. THESE
CHANGES WERE MOSTLY COSMETIC AND SHOULD NOT CAUSE CHANGES TO THE ZONE
FORECAST TEXT PRODUCT THAT WOULD WARRANT ISSUING A NEW FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 335 PM EDT FRI AUG 22 2014

18Z SFC ANALYSIS SHOWS A CONVECTIVELY WASHED OUT BOUNDARY JUST NORTH
OF THE OHIO RIVER. THIS LEADS BACK WEST TO A DEVELOPING AREA OF LOW
PRESSURE OVER THE HIGH PLAINS. MEANWHILE...AN AREA OF HIGH PRESSURE
IS FOUND THROUGH THE DEEP SOUTH. ALOFT...A FAIRLY STRONG RIDGE OF
HIGH HEIGHTS STRETCHES FROM THE SOUTHERN PLAINS THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY AND ACROSS THE DEEP SOUTH WHILE TROUGHING
IS FOUND OVER NEW ENGLAND. BETWEEN THESE UPPER LEVEL FEATURES...A
COUPLE OF SHORTWAVES ARE PASSING BY TO THE NORTHEAST. THE LEADING ONE
OF THESE IS RESPONSIBLE FOR BETTER DEVELOPMENT OF CONVECTION OVER FAR
EASTERN KENTUCKY AND WESTERN WEST VIRGINIA. ELSEWHERE...TO THE WEST
OF THIS AREA...A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE TAKING
SHAPE ALONG AN OLD OUTFLOW BOUNDARY FROM THE PRE DAWN MCS THAT MOVED
THROUGH OHIO EARLY THIS MORNING. WITH THE BULK OF THE ACTIVITY
HOLDING OFF UNTIL LATER IN THE AFTERNOON...TEMPERATURES HAVE CLIMBED
INTO THE UPPER 80S FOR MOST LOCATIONS WITH A FEW 90 DEGREE READINGS
NOTED. DEWPOINTS IN THE LOWER AND MIDDLE 70S ARE MAKING FOR MISERABLE
HEAT INDICES THROUGH THE AREA AND WILL BE PROVIDING FUEL FOR STORM
DEVELOPMENT. WINDS ARE GENERALLY FROM THE WEST SOUTHWEST AT 5 TO 10
KTS WITH A FEW GUSTS TO 15 KTS.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM ALOFT AS THEY
ALL WOBBLE AND WEAKEN SLIGHTLY THE RIDGE TO OUR WEST IN THE FACE OF
THE NEW ENGLAND TROUGH DROPPING NEARLY DUE SOUTH TO THE MID ATLANTIC
COAST BY SUNDAY MORNING. DESPITE THE MOVEMENT OF THESE LARGER
FEATURES...THE TRACK OF SHORTWAVES WILL CONTINUE TO PASS THROUGH FAR
EASTERN KENTUCKY...JUST ORIENTATED MORE NORTH TO SOUTH BY THE END OF
THE PERIOD. GIVEN THE MODEL AGREEMENT AND THE SMALLER SCALE NATURE OF
THE PERIODIC MCS ACTIVITY HAVE FAVORED THE HIGHER RESOLUTION MODELS
LIKE THE HRRR AND NAM12 FOR THIS FORECAST.

SENSIBLE WEATHER WILL FEATURE A THREAT OF STORMS INTO THE EVENING...
PERHAPS LENGTHENED BY ANY DEVELOPMENT TO THE NORTHWEST THAT COULD
MOVE INTO AT LEAST THE NORTHWEST PORTION OF THE JKL CWA AFTER DARK...
PER THE LATEST HRRR. SIMILAR TO LAST EVENING...THE MAIN THREATS
WITH ANY STORMS WILL BE GUSTY WINDS AND TORRENTIAL DOWNPOURS OF RAIN.
AGAIN TONIGHT...WOULD ANTICIPATE PATCHY FOG THROUGH THE AREA AND THE
POTENTIAL FOR DENSE SPOTS LOCALLY GIVEN ANY CLEARING. AFTER A MUGGY
NIGHT...ANOTHER WARM AND HUMID DAY CAN BE EXPECTED FOR SATURDAY WITH
MID LEVEL CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRETY
WITH ONLY A SLIGHT FAVORING OF THE LATE AFTERNOON AND EARLY EVENING
HOURS. HIGH PWS AND INSTABILITY DURING THE DAY WILL SET THE TABLE FOR
A CONTINUED THREAT OF EXCESSIVE RAINFALL AND STRONG STORMS...THOUGH
THE SEVERE RISK WILL BE LIMITED BY A GENERALLY BENIGN NORTHWEST WIND
FIELD ALOFT. SIMILARLY...SATURDAY NIGHT WILL BE ANOTHER MUGGY AND
WARM ONE WITH PATCHY FOG ANTICIPATED FOR PLACES THAT WOULD HAVE SEEN
RAIN DURING THE DAY. CANNOT RULE OUT ADDITIONAL SHOWER AND STORM
ACTIVITY INTO EARLY SUNDAY GIVEN THE UPPER LEVEL PATTERN AND NEARBY
SFC BOUNDARIES.

AGAIN USED THE CONSSHORT AS A STARTING POINT FOR THE T/TD/WINDS
THROUGH THE FIRST 24 HOURS AND THE SUPERBLEND THEREAFTER. MADE SOME
MINOR ADJUSTMENTS BASED ON TERRAIN FOR LOWS TONIGHT AND SATURDAY
NIGHT. AS FOR POPS...ENDED UP IN BETWEEN THE MAV AND THE WETTER MET
GUIDANCE FOR MOST OF THE SHORT TERM PORTION OF THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 255 PM EDT FRI AUG 22 2014

STRONG RIDGING WILL CONTINUE TO DEVELOP OVER THE EASTERN CONUS LATE
IN THE WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. AS THE CENTER OF
THE HIGH PUSHES OVERHEAD EARLY NEXT WEEK...IT WILL SEND SOME
SLIGHTLY DRIER AIR INTO EASTERN KENTUCKY...FINALLY BRINGING A
TEMPORARY END TO THE RAIN CHANCES. HAVE BEEN GOING WITH LOW POPS
EARLY NEXT WEEK...BUT GIVEN THE NATURE OF THE DRY AIR...HAVE OPTED
TO GO WITH DRY WEATHER EARLY TO MIDDLE PART OF NEXT WEEK. IN
FACT...DEWPOINTS MAY GET LOW ENOUGH TO WARRANT A FEW TEMPERATURES
INTO THE LOWER AND MIDDLE 60S TUESDAY AND WEDNESDAY MORNINGS. CANNOT
RULE OUT SOME SHOWERS ON SUNDAY OR SUNDAY EVENING PRIOR TO THE
DEPARTURE OF THE BETTER MID LEVEL MOISTURE. HOWEVER...EVEN THIS
ACTIVITY WILL LIKELY BE LESS THAN WHAT WE HAVE SEEN RECENTLY.
THUS...OVERALL...LOOK FOR A QUIETER STRETCH OF WEATHER INTO THE
MIDDLE OF NEXT WEEK. BY LATE IN THE PERIOD. THE RIDGE MAY BEGIN TO
BREAK DOWN AS A SHORTWAVE TROUGH MOVING ACROSS THE GREAT LAKES
PUSHES A BOUNDARY SOUTHWARD INTO THE OHIO RIVER VALLEY. TOO MUCH
UNCERTAINTY WITH THIS BOUNDARY TO GO WITH ANYTHING MORE THAN CHANCE
POPS FROM THURSDAY ONWARD. THE 00Z ECMWF HAD PUT THE BOUNDARY OVER
EASTERN KENTUCKY...BUT THE 12Z RUN HAS KEPT IT TO THE NORTH THROUGH
WEEKS END. IF THE BOUNDARY STAYS NORTH...PROBABLY GOING TO SEE
WARMER AND HUMID CONDITIONS PERSISTING THROUGH THE SECOND HALF OF
NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 735 PM EDT FRI AUG 22 2014

CLUSTERS OF THUNDERSTORMS WILL HEAVY RAINFALL WILL BE AFFECTING JKL
AND SJS THROUGH 2 OR 3Z THIS EVENING. BASED ON CURRENT RADAR IMAGERY
IT APPEARS THAT JKL WILL EXPERIENCE THE LONGEST DURATION OF
THUNDERSTORM ACTIVITY THIS EVENING. THE PRIMARY HAZARDS TO FOCUS ON
FOR TAF PURPOSES WILL BE LOCALLY HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING AND FREQUENT IN CLOUD AND CLOUD TO GROUND LIGHTNING.
IN GENERAL VFR CONDITIONS WILL BE EXPECTED OVERNIGHT...BUT ANY
THUNDERSTORMS THAT AFFECT JKL OR SJS COULD LEAD TO MVFR TO PERHAPS
IFR CONDITIONS DEPENDING ON HOW INTENSE THE RAIN AND WINDS WITH THESE
STORMS ARE. THE STORMS SHOULD GRADUALLY DIE DOWN AS THE SUN CONTINUES
TO SET...GIVING WAY TO SCATTERED RAIN SHOWERS AND PERHAPS AN ISOLATED
RUMBLE OF THUNDER OVERNIGHT. THE NEXT ROUND OF MORE WIDESPREAD
SHOWERS AND STORMS ARE EXPECTED TO AFFECT ALL OF THE TAF SITES FROM
15Z ONWARD ON SATURDAY. AS FOR TONIGHT...LOZ AND SME MIGHT BE SPARED
THE BULK OF THUNDERSTORM ACTIVITY...BUT THIS WILL NEED TO BE
MONITORED CLOSELY OVER THE NEXT FEW HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...AR
Hazardous weather outlook, Aug 22, 3:50 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT FRI AUG 22 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
350 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT.

SOME OF THE STORMS LATE THIS AFTERNOON AND THIS EVENING COULD
APPROACH SEVERE LIMITS...POSSIBLY CONTAINING DAMAGING WINDS AND
LARGE HAIL. ISOLATED FLASH FLOODING WILL ALSO BE A CONCERN WHERE
STORMS TRACK REPEATEDLY OVER THE SAME LOCATIONS.

HEAT INDICES WILL BE NEAR 100 DEGREES IN MANY LOCATIONS LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN ARE ANTICIPATED
SATURDAY AND INTO SATURDAY NIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME LOCATIONS SATURDAY
AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS ARE POSSIBLE AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER
AND FLOODING TO THE NATIONAL WEATHER SERVICE FROM LATE THIS AFTERNOON
THROUGH TONIGHT.

GREIF/KAS

In the hours before

Special weather statement, Aug 22, 5:03 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT FRI AUG 22 2014

KYZ088-118-222130-
LETCHER-HARLAN-
503 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530
PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN LETCHER AND
   NORTHEASTERN HARLAN.

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYNCH...OR 12
MILES SOUTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BIG BLACK
MOUNTAIN AROUND 510 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3700 8306 3709 8290 3701 8279 3700 8282
      3697 8286 3695 8285 3693 8285 3691 8287
      3690 8287 3686 8293 3687 8295
TIME...MOT...LOC 2103Z 316DEG 20KT 3696 8290

PELTON
Special weather statement, Aug 22, 6:31 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
631 PM EDT FRI AUG 22 2014

KYZ058-111-112-114-222300-
ESTILL-OWSLEY-LEE-BREATHITT-
631 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT FRIDAY EVENING...

   NORTH CENTRAL OWSLEY...
   LEE...
   WEST CENTRAL BREATHITT AND
   EAST CENTRAL ESTILL.

AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHYNOT...OR 7
MILES NORTHWEST OF BEATTYVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT OLIVE
AROUND 640 PM EDT...BEATTYVILLE AROUND 645 PM EDT...MALONEY AROUND
650 PM EDT...ST. HELENS AROUND 655 PM EDT...TALLEGA AROUND 700 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN RATES...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS AS HIGH AS 35 TO
45 MPH... FREQUENT LIGHTNING AND HAIL UP TO PENNY SIZE IN THESE
AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3769 8365 3766 8361 3764 8352 3764 8350
      3762 8349 3763 8347 3745 8361 3766 8392
      3776 8386 3776 8385
TIME...MOT...LOC 2231Z 305DEG 19KT 3765 8377

PELTON
Special weather statement, Aug 22, 6:54 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT FRI AUG 22 2014

KYZ050-058>060-111-222330-
MENIFEE-MONTGOMERY-POWELL-ESTILL-LEE-
654 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730
PM EDT FRIDAY EVENING...

   WESTERN MENIFEE...
   SOUTHERN MONTGOMERY...
   POWELL...
   EXTREME NORTH CENTRAL LEE AND
   NORTHEASTERN ESTILL.

AT 654 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KLONDIKE...OR
8 MILES SOUTHWEST OF MOUNT STERLING...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LEVEE AROUND
700 PM EDT...WESTBEND AROUND 705 PM EDT...CLAY CITY AROUND 710 PM
EDT...VAUGHNS MILL AROUND 715 PM EDT...STANTON AROUND 720 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3787 8360 3769 8376 3786 8403 3787 8403
      3787 8400 3792 8400 3794 8398 3806 8405
      3809 8406 3810 8405
TIME...MOT...LOC 2254Z 305DEG 26KT 3797 8402

PELTON
Special weather statement, Aug 22, 6:59 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
659 PM EDT FRI AUG 22 2014

KYZ107-109-110-119-120-222330-
JOHNSON-MARTIN-MAGOFFIN-PIKE-FLOYD-
659 PM EDT FRI AUG 22 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 730 PM EDT FRIDAY EVENING...

   SOUTHERN JOHNSON...
   NORTH CENTRAL MAGOFFIN...
   MARTIN...
   NORTHERN PIKE AND
   NORTHEASTERN FLOYD.

AT 659 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES EAST OF INEZ TO 7 MILES SOUTHEAST OF INEZ TO
8 MILES SOUTHWEST OF INEZ TO 7 MILES NORTHEAST OF PRESTONSBURG TO
PAINTSVILLE TO 7 MILES SOUTHWEST OF PAINTSVILLE...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PLEASANT AROUND
705 PM EDT...MOREE AROUND 710 PM EDT...WHITEPOST AROUND 715 PM EDT...
RURAL AROUND 720 PM EDT...MCCOMBS AROUND 725 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3757 8263 3786 8305 3784 8291 3790 8243
      3788 8241 3783 8240 3778 8232 3774 8232
      3770 8229 3768 8229 3766 8226 3767 8224
      3763 8221 3765 8218 3762 8216
TIME...MOT...LOC 2259Z 298DEG 27KT 3784 8234 3778 8243
          3776 8260 3775 8268 3774 8282 3777 8291

PELTON
Special weather statement, Aug 22, 7:34 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
734 PM EDT FRI AUG 22 2014

KYZ107-110-119-120-230015-
JOHNSON-MARTIN-PIKE-FLOYD-
734 PM EDT FRI AUG 22 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 815 PM EDT FRIDAY EVENING...

   SOUTHERN JOHNSON...
   SOUTHERN MARTIN...
   PIKE AND
   FLOYD.

AT 733 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF BUSKIRK TO HEISEY TO JUSTELL TO
DOCK TO SWAMP BRANCH...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF LOGAN TO WILLIAMSON TO 8 MILES NORTHWEST OF PIKEVILLE TO
PRESTONSBURG TO 7 MILES NORTHWEST OF PRESTONSBURG...MOVING SOUTHEAST
AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...META AROUND 740
PM EDT...OSBORN AROUND 745 PM EDT...DOCK AROUND 750 PM EDT...DWALE
AROUND 755 PM EDT...PIKEVILLE AROUND 800 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND
FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3728 8232 3732 8258 3770 8290 3781 8294
      3780 8283 3774 8268 3777 8247 3781 8238
      3778 8232 3774 8232 3768 8228 3767 8224
      3763 8221 3765 8219 3765 8217 3760 8215
      3759 8212 3756 8213 3753 8197
TIME...MOT...LOC 2333Z 312DEG 24KT 3776 8207 3764 8234
          3756 8259 3763 8279 3771 8288

PELTON
Special weather statement, Aug 22, 7:40 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT FRI AUG 22 2014

KYZ058>060-069-106-108>112-114-230030-
MENIFEE-POWELL-ESTILL-JACKSON-MAGOFFIN-MORGAN-OWSLEY-WOLFE-LEE-
BREATHITT-FLOYD-
740 PM EDT FRI AUG 22 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 830 PM EDT FRIDAY EVENING...

   NORTHEASTERN JACKSON...
   CENTRAL MAGOFFIN...
   SOUTHERN MENIFEE...
   SOUTHERN MORGAN...
   NORTHERN OWSLEY...
   SOUTHEASTERN POWELL...
   WOLFE...
   LEE...
   BREATHITT...
   ESTILL AND
   EXTREME NORTHWESTERN FLOYD.

AT 739 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF WEST LIBERTY TO BEATTYVILLE TO
7 MILES NORTHEAST OF BEREA...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STACY FORK
AROUND 745 PM EDT...HOLLIDAY AROUND 750 PM EDT...HARPER AROUND 755 PM
EDT...YELLOW ROCK AROUND 800 PM EDT...PATTON AROUND 805 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS AS HIGH AS 30 TO 40
MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3768 8289 3747 8318 3738 8394 3756 8416
      3757 8410 3764 8413 3767 8410 3768 8410
      3774 8410 3781 8390 3799 8360
TIME...MOT...LOC 2339Z 296DEG 23KT 3784 8333 3765 8365
          3762 8416

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:11 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Knott, Lee, Magoffin, Owsley and 3 more5 hr
Aug 22, 8:16 PM EDTSpecial Weather StatementJKLFloyd, Johnson, Martin44 min
Aug 22, 8:29 PM EDTAreal Flood AdvisoryJKLHarlan, Letcher, Perry4 hr
Aug 22, 8:38 PM EDTFlash Flood WarningJKLFloyd, Johnson, Knott, Letcher, Magoffin, Martin and 2 more6 hr
Aug 22, 8:55 PM EDTFlash Flood Warning EmergencyJKLFloyd, Johnson, Martin, Morgan, Pike6 hr
Aug 22, 10:09 PM EDTAreal Flood WarningJKLEstill, Lee6 hr
Aug 23, 1:51 AM EDTAreal Flood WarningJKLFloyd, Johnson, Martin, Pike15 hr
Aug 23, 1:59 AM EDTRiver Flood AdvisoryJKLEstill18 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.